Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 346, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2012, 3:17 PM EDT for 5 counties in Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2012, 3:17 PM EDT (19:17 UTC)
- Expired
- Sep 2, 2012, 4:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207
WUUS51 KRNK 021917
SVRRNK
VAC011-031-037-083-143-022015-
/O.NEW.KRNK.SV.W.0346.120902T1917Z-120902T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
CAMPBELL COUNTY IN CENTRAL VIRGINIA
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
* UNTIL 415 PM EDT.
* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HODGES...OR 7 MILES EAST OF HURT...AND MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3723 7922 3741 7881 3705 7869 3701 7931
3718 7934
TIME...MOT...LOC 1917Z 254DEG 8KT 3711 7916
$$3 follow-up statements
353
WWUS51 KRNK 021923
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SUN SEP 2 2012
VAC011-031-037-083-143-022015-
/O.CON.KRNK.SV.W.0346.000000T0000Z-120902T2015Z/
PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
323 PM EDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...NORTHERN HALIFAX...NORTHWESTERN
CHARLOTTE...CAMPBELL AND SOUTHWESTERN APPOMATTOX COUNTIES...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HODGES...OR 7 MILES
EAST OF HURT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3723 7922 3741 7881 3705 7869 3701 7931
3718 7934
TIME...MOT...LOC 1923Z 254DEG 8KT 3711 7914
$$066
WWUS51 KRNK 021933
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SUN SEP 2 2012
VAC143-021943-
/O.CAN.KRNK.SV.W.0346.000000T0000Z-120902T2015Z/
PITTSYLVANIA VA-
333 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA
COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3706 7909 3707 7911 3709 7912 3708 7914
3707 7917 3716 7921 3724 7919 3741 7881
3705 7869
TIME...MOT...LOC 1933Z 254DEG 8KT 3712 7911
$$
VAC011-031-037-022015-
/O.CON.KRNK.SV.W.0346.000000T0000Z-120902T2015Z/
CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
333 PM EDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN CHARLOTTE...EASTERN CAMPBELL AND SOUTHWESTERN
APPOMATTOX COUNTIES...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG ISLAND...OR 9
MILES EAST OF HURT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3706 7909 3707 7911 3709 7912 3708 7914
3707 7917 3716 7921 3724 7919 3741 7881
3705 7869
TIME...MOT...LOC 1933Z 254DEG 8KT 3712 7911
$$412
WWUS51 KRNK 021944
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SUN SEP 2 2012
VAC011-031-037-021955-
/O.CAN.KRNK.SV.W.0346.000000T0000Z-120902T2015Z/
CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
344 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLOTTE...
EASTERN CAMPBELL AND SOUTHWESTERN APPOMATTOX COUNTIES IS CANCELLED...
LAT...LON 3706 7909 3707 7911 3709 7912 3708 7914
3707 7917 3716 7921 3724 7919 3741 7881
3705 7869
TIME...MOT...LOC 1945Z 254DEG 8KT 3712 7908
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:51 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 2, 1:51 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 151 PM EDT SUN SEP 2 2012 .SYNOPSIS... THE REMNANTS OF HURRICANE ISAAC WILL IMPACT THE WEATHER ACROSS THE REGION FOR THE NEXT SEVERAL DAYS AS THEY DRIFT FROM THE MIDDLE MISSISSIPPI VALLEY REGION TOWARD THE CENTRAL APPALACHIANS. WITH DEEP TROPICAL MOISTURE LINGERING ACROSS THE REGION...EXPECT WIDESPREAD RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH AT LEAST MID-WEEK UNTIL A FRONTAL SYSTEM ATTEMPTS TO DRY THINGS OUT SOME TOWARD THE END OF THE WEEK. IT WILL ALSO REMAIN WARM AND MUGGY WITH THE TROPICAL MOISTURE FIRMLY ENTRENCHED ACROSS THE AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1238 PM EDT SUNDAY... SCATTERED SHOWERS AND STORMS ARE RAPIDLY DEVELOPING WHERE EARLIER THINKING ANTICIPATED...HOWEVER BY ABOUT ONE HOUR SOONER. HAVE UPDATED THE GRIDS...PRIMARILY POP AND WX...TO ACCOMMODATE FOR THIS AND TWEAK IN TIME THE PROGRESSION OF THIS ACTIVITY THROUGH THE AFTERNOON. ANTICIPATE THAT THE MAIN FOCUS WILL PARALLEL ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE. SOME OF THE HEAVIER CELLS MAIN CONTAIN LOCALLY HEAVY RAIN AND GUSTY WINDS. OTHERWISE...NO SIGNIFICANT CHANGES TO REST OF THE FORECAST ELEMENTS THROUGH THE AFTERNOON. AS OF 958 AM EDT SUNDAY... BASED UPON THE LATEST RADAR TRENDS OF KFCX 88D AND NEIGHBORING RADARS...HAVE MADE ADJUSTMENTS TO THE POP AND WX GRIDS THROUGH THE REMAINDER OF THE MORNING INTO THE AFTERNOON. SCATTERED SHOWERS AND STORMS CURRENTLY ARE CONFINED TO THOSE PARTS OF THE AREA NEAR AND NORTH OF I-64. THIS CLUSTER OF ACTIVITY WAS BEING REPRESENTED WELL VIA THE 06Z...2AM...RUN OF OUR LOCAL WRF MODEL. CONCURRENTLY...HAVE WEIGHTED ITS OUTPUT HEAVILY THROUGH THE EARLY AFTERNOON. THIS SOLUTIONS HAS LIMITED PRECIPITATION OUTSIDE OF THE AREA IMMEDIATELY DOWNSTREAM OF THE CURRENT ACTIVITY UNTIL NOON. AT THIS POINT...DAYTIME HEATING STARTS TO HELP IN THE FORMATION OF A GENEROUS COVERAGE OF SHOWERS AND STORMS PARELLEL TO AND ALONG THE CREST OF THE BLUE RIDGE AND EASTWARD INTO THE PIEDMONT. HAVE FOCUSED THE BEST AFTERNOON POPS...LIKELIES...ACROSS THE CENTRAL AND EASTERN PARTS OF THE FORECAST AREA. OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO HOURLY TEMPERATURES...DEW POINTS...WIND AND SKY COVER BASED UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS INTO THE EARLY AFTERNOON. AS OF 755 AM EDT SUNDAY... JUST MADE SOME MINOR TWEAKS TO THE POPS/WX/T/TD GRIDS DURING THE FIRST 6 HOURS...OTHERWISE NO SIGNIFICANT CHANGES AT THIS TIME. THERE ARE PATCHY AREAS OF DENSE FOG...BUT THIS WILL DISSIPATE QUICKLY ENOUGH THAT IT WAS NOT ADDED TO THE ZONES AT THIS TIME. FORECAST BASICALLY APPEARS ON TRACK AT THIS TIME. AS OF 445 AM EDT SUNDAY... THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BE THE PRIMARY WEATHER MAKER FOR OUR CWA DURING THE PERIOD AS THEY DRIFT SLOWLY FROM THE WESTERN TN/MID-MS VALLEY REGION. PWS WILL CONTINUE TO INCREASE TO NEAR 2.0 INCHES DURING THE PERIOD. THE ASSOCIATED UPPER LOW WILL DRIFT TOWARD THE SOUTHERN APPALACHIANS AND THEN SINK SOUTH BY TUE INTO THE SE STATES. THE REMNANT LOW CENTER OF ISAAC WILL DRIFT TOWARD THE NE STATES...HENCE DEVELOPING A SPLIT BETWEEN THE UPPER LOW AND THE REMNANT SFC LOW. EXACTLY HOW THIS IMPACTS THE CWA IN TERMS OF PCPN REMAINS TO BE SEEN. THE MAIN FEATURES TO WATCH DURING THE SHORT TERM FOR PCPN FOCUS WILL BE...A PERSISTENT NW-SE BAND OF CONVERGENCE FROM NORTHERN WV TOWARD EAST CENTRAL VA...ROUGHLY FROM EKN TO RIC...ESSENTIALLY DENOTING A PSEUDO/VERY WEAK BACK DOOR FRONT SUPPORTED BY A DEEP NE U.S. TROUGH...REMNANT FEEDER BANDS OF ISAAC NOW BEGINNING TO MOVE INTO THE CWA...AND THE CORE REMNANTS OF ISAAC...EXPECTED TO REMAIN ACROSS MIDDLE KY/TN THROUGH THE NEAR TERM. HENCE...THERE REMAIN MANY UNCERTAINTIES WITH REGARD TO EXTENT...AMOUNT...AND TIMING OF PCPN. NONETHELESS...ALL MODELS CONTINUE TO INDICATE WIDESPREAD PCPN ACROSS THE CWA...WITH THE MOST LIKELY AREA REMAINING ACROSS AREAS FROM EKN-RIC...IMPACTING OUR NORTHERN COUNTIES. IN THESE COUNTIES I HAVE ADVERTISED CATEGORICAL POPS...WITH CHC TO HIGH CHC POPS ELSEWHERE. GFS ADVERTISES VERY IMPRESSIVE INSTABILITY ACROSS THE CWA 18Z-00Z TODAY...WITH EVEN MODEST SHEAR NOTED NEAR THE ABOVE NOTED BOUNDARY. HENCE...HAVE INCLUDED TSRA ALL AREAS FROM LATE MORNING ON AS WELL AS A MENTION OF LOCALLY HEAVY RAIN GIVEN THE INCREASING PWS/TROPICAL AIR MASS IN PLACE. SPC DOES NOT CURRENTLY HAVE US OUTLOOKED FOR SEVERE...BUT CANNOT RULE OUT ISOLD WET DOWNBURSTS...SUCH AS OCCURRED SAT AFTERNOON. WITH RESPECT TO RAINFALL CONCERNS...THE AREA REMAINS IN A MILD DROUGHT. ALTHOUGH LOCALLY HEAVY DOWNPOURS MAY OCCUR...AT LEAST DURING THE NEXT 24 HOURS...OVERALL RAINFALL SHOULD NOT BE SUFFICIENT TO PRODUCE OTHER THAN VERY LOCALIZED FLASH FLOODING...IF AT ALL. THIS WOULD MAINLY BE IF SUCH RAINFALL OCCURRED IN URBAN AREAS. THUS...A FFA IS NOT NEEDED AT THIS TIME. THIS WILL BE AN INCREASING CONCERN INTO THE SHORT TERM PERIODS AS REMNANT ISAAC RAINFALL CONTINUES ACROSS THE CWA ON A DAILY BASIS THROUGH MID-WEEK. TEMPERATURES WILL CHANGE LITTLE DURING THE NEAR TERM AND INTO THE SHORT TERM. TROPICAL AIR MASS AND 850MB TEMPS STUCK NEAR +18C WILL RESULT IN LITTLE TO NO DAY-TO-DAY CHANGE IN MAX/MIN TEMPS. MIN TEMPS WILL BE WELL ABOVE NORMAL AND COOL LITTLE AT NIGHT...REMAINING IN THE LOW TO MID 70S ACROSS THE PIEDMONT REGION...WITH 60S MOUNTAINS. MAX TEMPS WILL DROP A LITTLE FROM RECENT DAYS BECAUSE OF CLOUD COVER AND MORE SHRA/TSRA ACTIVITY...BUT REMAIN A GOOD 5+ DEGREES ABOVE NORMAL MAX VALUES FOR THIS TIME OF YEAR...WITH READINGS IN THE LOW 90S STILL POSSIBLE ACROSS THE VA/NC PIEDMONT REGION. && .SHORT TERM /MONDAY THROUGH TUESDAY/... AS OF 242 AM EDT SUNDAY... REMNANTS OF ISAAC REMAINING INTACT AS IT DRIFTS SOUTHEAST OVER THE SOUTHERN OHIO VALLEY MONDAY. WEAK SHORT WAVES WILL MOVE OVER THE AREA AND AHEAD OF ISAAC MONDAY AND MONDAY NIGHT TO KEEP HIGH POPS IN THE FORECAST. STEERING FLOW REMAINS WEAK AND WITH PWATS RUNNING 2 STANDARD DEVIATIONS ABOVE NORMAL...HEAVY RAIN WILL ACCOMPANY MOST STORMS. WITH THE SLOW MOVEMENT OF STORMS...LOCALIZED FLASH FLOODING IS POSSIBLE...ESPECIALLY IN AREAS SEEING RAIN OVER THE WEEKEND. INTERESTING TWIST WITH REMNANTS OF ISAAC ON TUESDAY. SEVERAL MODELS SPLIT THE SYSTEM IN HALF WITH THE LOW LEVEL ENERGY MOVING NORTHEAST ACROSS THE MID ATLANTIC AND MID LEVEL FLOW HEADING SOUTHEAST OVER THE SOUTHEASTERN UNITED STATES. THE UPPER LEVEL FLOW CONTINUES TO DRIFT EASTWARD WITH THE LOW OPENING UP INTO A POSITIVE TILTED TROUGH. IF THIS HAPPENS...BULK OF THE SHOWERS WILL BE NORTHEAST AND SOUTH OF THE AREA. WE WILL STILL SEE SHOWERS AND THUNDERSTORMS IN THE REGION BUT THEY WILL BE MORE SCATTERED THAN WIDESPREAD. THE AREA WILL ALSO REMAIN IN A TROPICAL-LIKE AIR MASS WITH HEAVY RAIN ACCOMPANYING SLOW MOVING STORMS. PWATS AGAIN RUNNING 2 STANDARD DEVIATIONS ABOVE NORMAL. CLOUDS...RAIN AND EASTERLY FLOW WILL HAVE AFTERNOON TEMPERATURES RUNNING CLOSE TO NORMAL. OVERNIGHT LOW WILL BE MUGGY WITH SOME WARM MINIMUM RECORDS BEING THREATEN INTO MONDAY NIGHT AND TUESDAY NIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 1230 PM EDT SATURDAY... TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE MID ATLANTIC INTO AT LEAST MID WEEK BUT SHOULD SEE A GRADUAL DRYING TREND STARTING LATER THURSDAY AND LASTING INTO NEXT WEEKEND. MAIN CONCERN EARLY ON WITH THE ISAAC REMNANT AS IT SEPARATES...WITH THE LOW LEVEL SURFACE WAVE HEADING THRU THE OHIO VALLEY AND POINTS EAST BY WEDNESDAY...WHILE THE MID LEVEL SUPPORT DETACHES AND GETS BLOCKED...SLIDING BY JUST TO OUR SW BEFORE FADING. THIS MAY ACT TO SLOW DOWN THE EXODUS OF THE ASSOCIATED BOUNDARY AS WELL WITH IT LINGERING ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. MODELS SUGGEST VERY HIGH PWATS AND STRONG SOUTHERLY MOISTURE TRANSPORT AROUND THE RESIDUAL VORT AXIS DURING THE MID WEEK PERIOD SO RUNNING WITH DECENT CHANCE POPS TUE NIGHT...AND HIGH CHANCE TO LIKELYS WED...PER HEATING OF TROPICAL JUICE ALONG THE LEFTOVER SURFACE BOUNDARY. THIS COULD ALSO LEAD TO A HIGH LIKELIHOOD OF HEAVY RAIN A BIT LONGER SO KEEPING IDEA AS SUGGESTED IN THE HWO. APPROACH OF THE NEXT NRN STREAM S/W TROF AND ITS ASSOCIATED COLD FRONT SHOULD FINALLY ACT AS A KICKER THURSDAY WITH THIS BOUNDARY PUSHING DEEPER MOISTURE TO THE EAST BY THURSDAY AFTERNOON. LEFT IN SOME CHANCE POPS SE AND NW SECTIONS THURSDAY BUT WITH OVERALL NW TRAJECTORY THINK COULD BE ONLY ISOLATED COVERAGE. MODELS PUSH THIS NEXT FRONT TO THE EAST OF THE AREA FRIDAY WITH WEAK HIGH PRESSURE BUILDING IN FROM THE NW SATURDAY BRINGING A TASTE OF DRIER AIR BY SATURDAY. HOWEVER GIVEN THE MAIN 5H TROF WELL NORTH AND A FLAT FLOW IN PLACE...LEAVING IN A LOW POP MENTION FOR FRIDAY GIVEN THE POTENTIAL FOR THE DRIER AIR TO BE A BIT SLOWER THAN PROGGED. TEMPS TO REMAIN PRETTY MUCH STATUS QUO INTO THURSDAY...WITH WARM/MUGGY NIGHTS...AND HUMID DAYS WITH HIGHS MAINLY IN THE 80S. PASSAGE OF FRONT SHOULD START TO KNOCK BACK HUMIDITY LEVELS FRIDAY AS WELL AS TEMPS OUT WEST AND ACROSS THE REGION BY SAT WHEN WILL ONLY SEE THE EAST CLIMB INTO THE 80S WHILE THE MOUNTAINS STAY IN THE 70S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... OVERALL PATTERN IS VERY SIMILAR TO YESTERDAY. REMNANTS OF ISAAC ARE DOING A SIT AND SPIN OVER THE OHIO VALLEY...WHICH LEAVES OUR AREA IN DEEP TROPICAL MOISTURE. WITH THE EXCEPTION OF TRYING TO TIME A FEW WEAK SHORT WAVES MOVING THROUGH...THERE IS NOTHING TO HANG YOUR HAT ON TO FOCUS CONVECTION. THUS...EXPECT CURRENT RADAR TRENDS TO CONTINUE SHOWING DEVELOPMENT OVER THE RIDGES AND MOVING EASTWARD INTO THIS EVENING. WITH DEEP MOISTURE...ANY SHOWERS AND THUNDERSTORMS SHOULD BE COPIOUS RAIN PRODUCERS. EXPECT MAIN CONVECTION TO WANE AFTER SUNDOWN WITH RESIDUAL LIGHT SHOWERS AND SPRINKLES LINGERING FOR THE OVERNIGHT. DO NOT BELIEVE THERE WILL BE ENOUGH COVERAGE TO WARRANT A MENTION IN THE TAFS BUT THIS MAY CHANGE DEPENDING ON THE EVOLUTION OF THE AFTERNOON AND EVENING PRECIPITATION. LWB...BLF...AND BCB LOOK TO FOG IN WITH LOW STRATUS AGAIN TONIGHT AND MODEL SOUNDINGS INDICATE A BIT MORE LOW LEVEL MOISTURE FOR ROA...LYH...AND DAN AS WELL. WILL BRING THE HAMMER DOWN FOR LWB...BLF...AND BCB BUT WILL NOT BE SO AGGRESSIVE AT THE OTHER LOCATIONS. EXPECT ANOTHER ROUND OF CONVECTION TOMORROW LATE IN THE PERIOD AND WILL TRY TO TIME A SHORT WAVE MOVING IN FROM THE EAST WITH A MENTION OF VCSH FOR LWB...BLF...AND BCB. EXPECT WINDS TO REMAIN ON THE LIGHT SIDE THROUGH THE PERIOD. TROPICAL PATTERN WILL CONTINUE THROUGH THURSDAY WITH THE REMNANTS OF ISAAC SLOWLY APPROACHING THE AREA. ANTICIPATE PRIMARILY VFR CONDITIONS WITH BRIEF IFR/MVFR CONDITIONS UNDER ANY STRONGER SHOWERS OR STORMS. LATE NIGHT AND EARLY MORNING IFR/MVFR MOUNTAIN AND RIVER VALLEY FOG IS ALSO EXPECTED. BY THURSDAY NIGHT INTO EARLY FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA WITH A SURGE OF DRIER AIR BEHIND IT BY FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...DS/RAB SHORT TERM...RCS LONG TERM...JH AVIATION...DS/MBS
Hazardous weather outlook, Sep 2, 9:23 AM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 923 AM EDT SUN SEP 2 2012 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-031330- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 923 AM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TODAY. THIS AFTERNOON AND EARLY EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3 INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-031330- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 923 AM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TODAY. THIS AFTERNOON AND EARLY EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH INTO THE AREA SUNDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH THE PROJECTED RAINFALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DS
In the hours before
Special weather statement, Sep 2, 1:46 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT SUN SEP 2 2012
VAZ058-059-021845-
CHARLOTTE VA-HALIFAX VA-
146 PM EDT SUN SEP 2 2012
...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND HALIFAX COUNTIES...
AT 142 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CLOVER...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS JUST
NORTHWEST OF NATHALIE.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7848 3685 7852 3681 7915 3703 7910
3704 7902 3703 7901 3705 7897 3703 7890
3706 7889 3710 7849 3708 7844
JHSpecial weather statement, Sep 2, 1:58 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SUN SEP 2 2012
NCZ018-021900-
WATAUGA NC-
158 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BEECH
MOUNTAIN...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR ROMINGER AROUND 210 PM...VALLE CRUCIS...SEVEN
DEVILS...GRANDFATHER MOUNTAIN...AND SUGAR GROVE AROUND 215 PM...
FOSCOE AROUND 220 PM...LOVILL AROUND 225 PM...MOSES CONE MEMORIAL
PARK...AND BOONE AROUND 235 PM AND BLOWING ROCK AROUND 240 PM.
LAT...LON 3630 8190 3625 8148 3620 8146 3614 8150
3611 8155 3612 8171 3611 8181 3619 8185
3619 8189 3621 8191 3623 8192 3627 8190
3629 8192
JHSpecial weather statement, Sep 2, 2:30 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SUN SEP 2 2012
VAZ047-021845-
BUCKINGHAM VA-
230 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
DILLWYN...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR NEW CANTON AROUND 245 PM.
LAT...LON 3770 7829 3763 7861 3772 7866 3776 7861
3776 7851 3779 7850 3780 7849 3777 7847
3774 7842 3774 7836 3772 7835 3771 7828Special weather statement, Sep 2, 2:44 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT SUN SEP 2 2012 VAZ034-044-045-021915- BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA- 244 PM EDT SUN SEP 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND PITTSYLVANIA COUNTIES... AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF HURT...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL. THIS STORM WILL BE NEAR ALTAVISTA AROUND 305 PM AND HURT AROUND 315 PM. LAT...LON 3709 7913 3687 7923 3700 7959 3718 7944
Special weather statement, Sep 2, 2:58 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT SUN SEP 2 2012
VAZ035-021930-
AMHERST VA-
258 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...
AT 255 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BIG ISLAND...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PLEASANT VIEW AROUND 305 PM...ELON AROUND 310
PM AND FORKS OF BUFFALO AROUND 330 PM.
LAT...LON 3775 7909 3753 7901 3750 7922 3751 7923
3750 7925 3751 7927 3750 7929 3751 7934
3755 7937 3763 7940 3767 7934Special weather statement, Sep 2, 3:10 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT SUN SEP 2 2012 VAZ044-045-058-059-021945- CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA- 310 PM EDT SUN SEP 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES... AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF HURT...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR STRAIGHTSTONE AROUND 320 PM...LONG ISLAND AROUND 325 PM...CODY AROUND 330 PM AND BROOKNEAL AROUND 345 PM. LAT...LON 3685 7893 3707 7931 3728 7920 3720 7878
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 10:04 AM EDT | Special Weather Statement | RNK | Bath | 56 min |
| Sep 2, 10:44 AM EDT | Special Weather Statement | RNK | Bath | 61 min |
| Sep 2, 12:49 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Sep 2, 12:52 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 53 min |
| Sep 2, 1:34 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Sep 2, 1:46 PM EDT | Special Weather Statement | RNK | Charlotte | 59 min |
| Sep 2, 1:54 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Sep 2, 2:30 PM EDT | Special Weather Statement | RNK | Buckingham | 15 min |
| Sep 2, 2:44 PM EDT | Special Weather Statement | RNK | Pittsylvania | 31 min |
| Sep 2, 2:58 PM EDT | Special Weather Statement | RNK | Amherst | 32 min |
| Sep 2, 3:10 PM EDT | Special Weather Statement | RNK | Campbell | 35 min |
| Sep 2, 3:20 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 25 min |
| Sep 2, 4:11 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 64 min |
| Sep 2, 5:03 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 42 min |
| Sep 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 44 min |
| Sep 2, 5:22 PM EDT | Special Weather Statement | RNK | Amherst | 53 min |
| Sep 2, 5:30 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Sep 2, 5:55 PM EDT | Special Weather Statement | RNK | Patrick | 65 min |
| Sep 2, 6:08 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Sep 2, 6:44 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| Sep 2, 6:47 PM EDT | Special Weather Statement | RNK | City of Covington | 43 min |
| Sep 2, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 65 min |
| Sep 2, 7:32 PM EDT | Special Weather Statement | RNK | Halifax | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.